Depersonalization Support Forum banner
1 - 4 of 4 Posts
G

·
Discussion Starter · #1 ·
I am new here and have a few questions.. First let me say what a relief it was for me to find that other people understand what this feels like.

I've been trying to explain it to my husband and he has been thoroughly confused. It's just too hard to explain to someone who hasn't experienced it.

Now for a brief history.. I had my first panic attack about 2 years ago after a reaction to the anti nausea med called Compazine. It left me feeling VERY strange (now I know it was called derealization) for about 48 hours. I was so sure I was going insane that I called my doctor in a complete panic screaming, " help me now!"

After she called me in some Xanex and I slept for a while, the weird feelings eventually went away after a few more days.

About one year later, I tried melatonin to help me sleep. I used them for about a month and woke up in the middle of the night with another panic attack. After I discontinued the melatonin, I stopped having the weirdness and panic attack went away. ( I likely was one too a high a dose, I'm a small woman and was taking 3 mg's of melatonin).

Anyway, I did great for yet another year, and then I had a very traumatic experience in the ER with my father. They told me he was dying and made me leave the room. I began to have high anxiety but not a full blown panic attack, but the ER doctor however, told me he could give me something for anxiety (my blood pressure was 145/110!).

He gave me Ativan and about 10 minutes after taking it, I once again completely freaked out ( the mother of all panic attacks), the main symptom being that unreal feeling. It eventually knocked me out but ever since that night, I have felt this derealization feeling.

My doctor put me on Lexapro the following week (after the Ativan episode) and so far the derealization has not totally disappeared. THere are moments where I feel more normal than not, but other times when I just totally flip out with this weird tunnel, foggy, unreal feeling.

I have two children to care for, one is severely autistic and I honestly can not afford to feel this way. My boy's depend on me and I have to figure this out so I can be the kind of mom I need to be.

I am a fairly "strong" person with a strong faith in the Lord. This has totally side tracked me and just made me feel completely weak and hopeless.

I've never thought of suicide before but to be totally honest, have felt that desperate at times. If not for my husband and my sweet kiddos, I would've likely already left this earth!

I am trying to approach this logically and find out as much about as I can but when the feelings hit me, I feel so utterly overwhelmed and bizarre that I just want relief.

I don't know if I'm asking questions here or just looking for responses..

I am wondering if the traumatic experience triggered all this or if it's induced by the medication. And quite possibly, am wondering if this Lexapro is making it worse.

I just don't know. I need some answers.

Thank you for reading all my rambling.
 

·
Registered
Joined
·
167 Posts
Hi Spriggy,

Welcome to the board. To answer your question (and relating to personal experience) trauma can definitely cause derealization. Like you, after experiencing a highly stressful event, I went into massive panic attacks and into DR land.

Some people have mentioned that their symptoms have improved by anti-depressants, some have reported a worsening, and others (like me) have had no change in their DR.

I hope you find some answers here and some comfort in knowing that you are not suffering alone.
 
G

·
Discussion Starter · #3 ·
there is safety in numbers....so you are at the right place. talk to your dr. about some of your questions i would say, but traumatic experiences always trigger different things for everyone. your own body has its ownway of dealing with it......whether it is the RIGHT way to be "dealing" is the million dollar question. think back to your situation with your father- what were teh circumstances surrounding that moment.? why wouldnt he want you to be in the room? i know just from that sentence-----if my fater died an someone told me to leave the room, id prb tell then to F^&* off. excuse my expression. remember that although you havea family to care for- caring for yourself is EQUALLY as important. if not more to the proper care of your children. ESPECIALLY an autisitc child. hang in there.think ing about you today.
 

·
Registered
Joined
·
967 Posts
trauma IS the cause. because there are many many different kinds of trauma. from a bonk on the head to your spinal cord getting stretched to ptsd to drugs both illegal and non to allergies to bad diet to pollution.. even noise pollution. if i listen to music too loudly which i do much too often.. i start feeling nausiated and very out of it. i made the mistake of putting a georgeous bunch of roses on my dresser and cranking up metallica full blast on the stereo right next to it.. and i couldnt believe it when i went to turn it off 5 minuites later.. the flowers were completely wilted with all their petals fallen off. it was sad but very facinating and i repeated this experiment a bunch of times with different music. if it was too loud and too bassy the flowers would wilt. but they responded really well to new agey stuff and classical.. as long as it wasnt too loud and fast. i really notice it in myself as well. physically i react better to the same music.. and i feel sick if i listen to loud modern stuff. i still do it though.. its a real conflict.
 
1 - 4 of 4 Posts
Top